A team of US researchers are set to conduct a lengthy study into the potential link of COVID-19 vaccines and changes in women’s menstrual cycles.
It comes as women across the world have taken to social media to share their personal accounts of changes in their menstrual cycles after receiving the shots, including irregular cycles, painful periods and heavy bleeding.
Some postmenopausal women wrote about getting their periods for the first time in years, according to a report in the New York Times.
Many have speculated whether the vaccines might be the reason.
Now researchers at five institutions, backed by funding from the National Institutes of Health, will be conducting yearlong studies to examine any possible connections between vaccination and irregular menstruation, and to help allay concerns that might prevent women from getting their shots.
The evidence around abnormal periods have so far purely anecdotal, with no scientific data on a link between vaccination and changes in menstruation.
Worldwide, public health experts have reiterated that vaccines are safe, effective and necessary to end the pandemic.
Speaking to Al Arabiya English, Doctor Faysal al-Kak, an obstetrician (ObGyn) at the American University Beirut (AUB) Medical Center has said he has received some reports of women noting changes in their monthly cycle.
“After taking the vaccine, whether after the first or the second dose, there were reports of menstrual spotting, earlier start (to a period), and prolonged menstruation,” he said. “This was common across all vaccines.”
However, the doctor said this can often be the case with vaccines to prevent varying diseases and is just a temporary reaction of a body to a vaccine. This is because a body is building up immunity to a pathogen or germ and can temporarily affect the menstrual cycle and ovulation.
“Menstrual cycle over the average of 28 days entails hormonal interplay, thickening of internal uterine lining (endometrium), ovulation, and endometrial lining shedding (menses); all these processes require local inflammatory reaction and thus release of inflammatory substances,” he explained.
After taking the vaccine, an immune reaction can have side-effects to a women’s monthly cycle including spotting and mid-cycle bleeding.
But, he reassured, vaccines are safe, and many other factors such as travel, diet, stress can also have impacts on a woman’s menstrual cycle.
However, personal accounts shared on social media highlight a data gap about reproductive health and women’s menstrual cycles that is not collected during clinical trials, including during trials of the COVID-19 vaccines.
To date, there have also been no scientific studies published examining a potential relationship between the two.
The New York Times quoted Dr Hugh Taylor, chair of the department of obstetrics, gynecology and reproductive sciences at Yale School of Medicine, as saying: “This is an important, overlooked issue.”
He added that he has heard from his own patients about differences in their periods after receiving the vaccine.
“A lot of people have irregular menstruation for all sorts of reasons, so is this really different in people with the vaccine, or is it just that when people have it, they are linking it to the vaccine?”
According to the New York Times, teams at Boston University, Harvard Medical School, Johns Hopkins University, Michigan State University and Oregon Health and Science University will conduct the research. The studies will include unvaccinated participants of all ages and backgrounds, including those who plan to get the shots and those who do not, in order to study their menstrual cycles before and afterward.
US CDC recommends pregnant women get COVID-19 vaccinePregnant women should be vaccinated against COVID-19, based on a new analysis that did not show increased risk for miscarriage, the US Centers for ... Coronavirus
Saudi Arabia: 98 pct of critical COVID-19 cases in pregnant women unvaccinatedSaudi Arabia’s Ministry of Health announced that 98 percent of pregnant women in critical care due to complications from the coronavirus are those who ... Coronavirus
COVID-19 vaccines may cause temporary changes to women’s periods, expert weighs inSome women have reported changes to their menstrual cycle – including early or late periods – after taking a COVID-19 vaccine, but experts say these ... Features